Arizona, 2004

Damaging Wind in Arizona, August 9, 2004

August 9, 2004 · NWS FGZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST MON AUG 09 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF
THE MOGOLLON RIM AND WHITE MOUNTAINS WILL DECREASE THIS EVENING.
DRIER AIR WILL RETURN TUESDAY AND WEDNESDAY...AND SHOWER AND
THUNDERSTORM ACTIVITY WILL BE AT A MINIMUM. THE BEST CHANCES WILL BE
SOUTH OF THE MOGOLLON RIM. CONDITIONS WILL RETURN TO NORMAL BY THE
END OF WEEK AS MOISTURE RETURNS TO THE STATE...AND SHOWERS AND
THUNDERSTORMS START TO SPREAD BACK NORTHWARD.

&&

.DISCUSSION...LARGE AMOUNT OF CONVECTION OVER THE EAST-CENTRAL ZONES
THIS AFTERNOON...AS WELL AS LESSER AMOUNTS WESTWARD ALONG THE RIM
AND INTO YAVAPAI AND NORTHERN GILA COUNTIES. EXPECT THIS CONVECTION
TO DECREASE TONIGHT AS CAPE VALUES DO NOT SUGGEST MUCH NOCTURNAL
ACTIVITY. STREAMLINES SHIFT AGAIN TUESDAY AND WEDNESDAY AS THE MID
LEVEL HIGH MOVES WESTWARD. NORTHERN AND CENTRAL ARIZONA WILL REMAIN
IN AN UNFAVORABLE POSITION FOR MOISTURE ADVECTION AND ANY INCREASE
SEEN TODAY WILL BEGIN TO GET SCOURED OUT. WILL DECREASE POPS TUESDAY
AND WEDNESDAY FROM THE NORTH...LEAVING THE HIGHEST POPS SOUTH OF THE
RIM.

MODELS STILL SHOWING A MODEST TO PERHAPS SIGNIFICANT INCREASE IN
MOISTURE BY THURSDAY/FRIDAY AND THEN INTO THE NEXT WEEKEND. WILL
BEGIN TO RAMP POPS UP FOR THE LAST 3 OR 4 DAYS OF THE FORECAST TO
ACCOUNT FOR THIS. FOR NOW...WILL NOT GO MUCH HIGHER THAN
CLIMO/MEDIUM GRADE MONSOON AS THE MECHANISM TO DRAW MOISTURE
NORTHWARD SEEMS A BIT UNSURE. PETERSON.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 9:20 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST MON AUG 9 2004

AZZ004>018-037>040-101400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE VALUES HAVE INCREASED SLIGHTLY OVERNIGHT AS SOME SOUTHERLY
FLOW DEVELOPED OVER THE REGION. THE AIRMASS AT THE SURFACE IS STILL
RATHER DRY...WITH THE EXCEPTION BEING IN AREAS SOUTH OF THE MOGOLLON
RIM.

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE THIS
MORNING OVER THE MOGOLLON RIM...WHITE MOUNTAINS...AND PORTIONS OF
YAVAPAI AND NORTHERN GILA COUNTIES. STORMS TODAY WILL LIKELY PRODUCE
ONLY LIGHT RAIN...AND GUSTY WINDS TO 45 MPH.

VERY ISOLATED STRONGER STORMS WILL PRODUCE MODERATE TO BRIEFLY HEAVY
RAIN AND SMALL HAIL...THESE STORMS WILL MOST LIKELY OCCUR OVER THE
SOUTHERN SECTIONS OF YAVAPAI COUNTY...AND NORTHERN GILA COUNTY.

DUE TO THE ISOLATED COVERAGE OF STORMS TODAY...AND THE LACK OF
RAINFALL THE LAST FEW DAYS...THE RISK FOR FLOODING TODAY REMAINS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAINLY DRY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY...WITH
ISOLATED STORMS DEVELOPING SOUTH OF THE MOGOLLON RIM. MOISTURE WILL
RETURN TO THE AREA THURSDAY THROUGH SUNDAY...WITH SCATTERED SHOWERS
AND THUNDERSTORMS INCREASING AND MOVING NORTH ACROSS MUCH OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 9, 4:30 PM MST
Where
Yavapai County, Prescott
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.550, -112.467

A micro burst pushed over a crane and it collapsed an under-construction riding arena. All the steal beams in-place for the arena fell down. The 67-year-old crane operator suffered head, back, and shoulder injuries. He was taken to a hospital for treatment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419981.